Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 52, NWS Mobile, AL

May 10, 20244 counties in Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 10, 2024, 12:52 AM CDT for 4 counties in Alabama; Wayne County, Mississippi. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2024, 12:52 AM CDT (05:52 UTC)
Expired
May 10, 2024, 1:45 AM CDT
In force
53 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wilcox County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 128 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 1:29 AM CDTTSTM WND DMGGrove Hill, ALNumerous reports of trees down in and around Clarke County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:40 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2109 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
3.9
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS54 KMOB 100552
SVRMOB
ALC023-025-129-131-MSC153-100645-
/O.NEW.KMOB.SV.W.0052.240510T0552Z-240510T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1252 AM CDT Fri May 10 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  South central Choctaw County in southwestern Alabama...
  Northern Washington County in southwestern Alabama...
  Clarke County in southwestern Alabama...
  Southwestern Wilcox County in south central Alabama...
  East central Wayne County in southeastern Mississippi...

* Until 145 AM CDT.

* At 1251 AM CDT, severe thunderstorms were located along a line
  extending from near Butler to Silas to near Waynesboro, moving east
  at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Jackson, Thomasville, Grove Hill, Saint Stephens, Leroy, Whatley,
  Pine Hill, Millry, Coffeeville, and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3183 8748 3181 8752 3170 8752 3170 8757
      3155 8757 3152 8762 3148 8756 3144 8757
      3141 8760 3143 8766 3138 8772 3160 8864
      3176 8832 3205 8812 3202 8812 3199 8807
      3199 8767 3201 8762 3213 8762 3213 8752
TIME...MOT...LOC 0551Z 282DEG 49KT 3207 8819 3179 8835 3164 8866 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

RD
1 follow-up statement
195 
WWUS54 KMOB 100623
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
123 AM CDT Fri May 10 2024

ALC023-129-MSC153-100632-
/O.CAN.KMOB.SV.W.0052.000000T0000Z-240510T0645Z/
Choctaw AL-Washington AL-Wayne MS-
123 AM CDT Fri May 10 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHOCTAW...
NORTHERN WASHINGTON AND EAST CENTRAL WAYNE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Alabama.

LAT...LON 3183 8748 3181 8752 3170 8752 3170 8757
      3155 8757 3152 8762 3148 8757 3157 8802
      3159 8807 3160 8807 3174 8809 3176 8812
      3183 8808 3199 8805 3199 8767 3201 8762
      3213 8762 3213 8752
TIME...MOT...LOC 0622Z 264DEG 52KT 3201 8773 3176 8786 3163 8808 

$$

ALC025-131-100645-
/O.CON.KMOB.SV.W.0052.000000T0000Z-240510T0645Z/
Clarke AL-Wilcox AL-
123 AM CDT Fri May 10 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR CLARKE AND SOUTHWESTERN WILCOX COUNTIES...

At 122 AM CDT, severe thunderstorms were located along a line
extending from Shawnee to 6 miles northwest of Grove Hill to 5 miles
north of Saint Stephens, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thomasville, Grove Hill, Whatley, Pine Hill, Coffeeville, and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3183 8748 3181 8752 3170 8752 3170 8757
      3155 8757 3152 8762 3148 8757 3157 8802
      3159 8807 3160 8807 3174 8809 3176 8812
      3183 8808 3199 8805 3199 8767 3201 8762
      3213 8762 3213 8752
TIME...MOT...LOC 0622Z 264DEG 52KT 3201 8773 3176 8786 3163 8808 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:59 PM CDT, 53 minutes earlier.

Area forecast discussion, May 9, 11:59 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1159 PM CDT Thu May 9 2024

...New UPDATE...

.UPDATE...
(Mesoscale and Near Term)
Issued at 1159 PM CDT Thu May 9 2024

Severe Thunderstorm Watch #226 has been issued and is valid until
5 AM CDT for much of interior southeast MS as well as interior
southwest and south central AL. An outflow boundary from previous
convection to the north of our forecast area has settled down
around the Highway 84 corridor, and a complex of thunderstorms
over western and central MS will move east across interior
portions of our forecast area (along this aforementioned
boundary). This complex will bring an enhanced threat of damaging
winds with wind gusts up to 80 mph possible. Large hail will also
be a threat. The most likely time for this activity to move east
across our interior zones will be from about midnight tonight
through 4 or 5 AM CDT Friday morning. Forecast products have
been updated, adding the Watch #226.

The Hi-Res, Convective Allowing Models have been coming into
better agreement this evening in indicating that another the area
of developing thunderstorms, currently over eastern TX and
central LA, will then move east across our area very late tonight
into early Friday morning. Indications are that this cluster of
storms will be further south than the overnight activity, but has
the same potential to be severe with very strong straightline
winds again possible. It is quite likely that another Severe
Thunderstorm Watch will be required further south across our area
(likely down to the coast) much later tonight into early Friday
morning.

Currently working on the remainder of the overnight forecast
package. Still looks somewhat cooler with a much drier airmass in
place across the region Friday night through Saturday night. The
next round of showers and storms then looks to come during the
early part of next week. Guidance is advertising several rounds of
shortwave energy moving over the Southeast beginning Sunday night
and lasting into Tuesday before a positively tilted upper low
passes north of the forecast area. The cold front which moved
through over the weekend will have stalled over the Gulf of
Mexico, and will begin to move north as a warm front into the
southeast CONUS Monday into Tuesday, bringing the next chance for
showers and storms to the area.

Guidance is advertising several rounds of shortwave energy moving
over the southeast beginning Sunday night and lasting into
Tuesday before a positively tilted upper low passes north of the
forecast area. The cold front which stalled over the Gulf of
Mexico over the weekend moves north as a warm front into the
Southeast Monday into Tuesday. This will bring another round of
precipitation to the forecast area. There is a chance of strong to
severe storms Monday into early Tuesday. Guidance is advertising
SBCapes rising into the 2000-2500J/kg range. Add in good wind
shear (Bulk wind shear topping out between 50 and 60 kts Monday
night into Tuesday). So an increased risk of severe weather could
once again return to the area, but there is some disagreement in
the models, so we will need to continue to monitor. From Tuesday
night on, guidance has been inconsistent with the strength of the
cold front and moisture levels behind, resulting in variations
with PoPs Wednesday and after. DS/12

&&

.PREV DISCUSSION... /issued 718 PM CDT Thu May 9 2024/

MESOSCALE UPDATE...

Issued at 718 PM CDT Thu May 09 2024

Convective evolution as we go through the rest of the evening into
the overnight hours remains very complex with a higher degree of
uncertainty than normal.

Severe thunderstorms have quickly developed across central Alabama
and west central Mississippi early this evening in advance of a
shortwave currently moving across MS. Very subtle height falls have
occurred ahead of this wave up in that region, which has been enough
to overcome a small cap around 750mb (as observed on the 00z JAN
sounding). Storms have also focused up in that region along a subtle
west to east oriented boundary. Meanwhile, further south in our
area, the influence of this wave has not been enough to overcome
this aforementioned cap up until this point. A few storms are trying
to develop in south central AL from Crenshaw County eastward along a
residual outflow boundary, but so far the capping has won out. As we
go through the night, subtle height falls will spreads into the area
from the west ahead of a stronger shortwaves that has resulted in
the deep convection across east TX.

While the specific evolution of the convection is uncertain, we
expect a gradual increase in convective coverage across the far
northern portions of the forecast area by late evening, potentially
influenced by a southward moving outflow boundary generated by cold
pools from the central AL convection. Also, convective coverage will
likely quickly increase back to our west across LA/MS late tonight
with the influence of the aforementioned shortwave. This convection
will spread east into the area overnight (mainly after midnight) and
will impact at least the northern half to two-thirds of the forecast
area. How far south this convection makes it is still uncertain.

The airmass ahead of this convection could not be any more favorable
for severe weather. SBCAPES range from 3000 to 5000 j/kg as of
00z, with the highest values in the western half of the area.
Similar values will persist through the night. In addition, model
guidance has been emphatic on spreading in an elevated mixed layer
with mid level lapse rates near or in the excess of 8 C/km. This
was confirmed in the JAN sounding which showed 8.5 C/km. In
addition, deep layer shear on the order of 50-60 kt will be very
supportive of severe weather. Much of this shear is in the mid to
upper levels with weaker flow in the low levels. This favors very
strong cold pools that will drive a damaging wind threat and
perhaps a significant wind event numerous gusts over 70mph
possible. The damaging wind threat will increase with time as
clusters of storms organize and it is possible we will have to
contend with a west to east moving MCS across the area overnight.
If an MCS does organize, there could be some swaths of significant
wind damage along with the possibility of a few tornadoes. Prior
to the potential organization of a storm complex, individual
supercells that develop will carry a substantial large hail threat
as straight line hodographs favor splitting supercells, with the
left movers being the more likely sig hail producers.

The greatest severe threat will likely shift east of the area by 5-
6am. How all the convection evolves overnight will determine what
the extent of the threat will be closer to the coast in the predawn
to morning hours on Friday. There will certainly be a severe threat
in this area, but how much will hinge on how far south the
initial convection makes it and if there is a lingering boundary
to focus convection along the I-10 corridor through Friday morning.
34/JFB

&&

.PREV DISCUSSION... /issued 701 PM CDT Thu May 9 2024/

AVIATION...
(00Z TAFS)
Issued at 701 PM CDT Thu May 9 2024

General VFR conditions with local mid MVFR ceilings and isolated
to scattered rain showers and thunderstorms are expected early
this evening. We still expect that conditions will likely
deteriorate later tonight into early Friday morning as several
rounds of convection move east across the area. A cold front will
sag south across the area through Friday morning, bringing low end
MVFR/IFR conditions and more widespread showers and storms. Some
of the storms could be intense, with strong damaging winds and
large hail. South to southwesterly winds of 10 to 15 knots through
late tonight, but with locally variable strong winds near the
convection. Winds shift to more westerly late tonight and then
northwesterly Friday morning as the front passes and convection
ends. VFR conditions expected by afternoon. DS/12

.PREV DISCUSSION... /issued 353 PM CDT Thu May 9 2024/

MARINE... Issued at 350 PM CDT Thu May 9 2024

A moderate onshore flow will persist through early Friday.
Slightly higher winds are expected in the afternoon hours near the
coast in association with an enhanced sea breeze circulation. A
front moves through the marine zones on Friday, allowing for a
light to moderate offshore wind to return for Friday and into
Saturday. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  86  62  84  63  82  65  78 /  70  70   0   0   0  10  40  70
Pensacola   73  85  64  83  66  82  68  78 /  70  80   0   0   0  10  40  70
Destin      74  83  66  83  67  81  69  78 /  40  80   0   0   0   0  30  60
Evergreen   68  85  57  81  59  83  60  77 /  80  80   0   0   0  10  40  70
Waynesboro  66  85  57  81  60  80  61  75 /  80  40   0   0   0  10  50  70
Camden      65  83  55  79  57  80  60  75 /  80  50   0   0   0   0  40  70
Crestview   69  85  58  84  58  83  61  79 /  70  90   0   0   0  10  30  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.

FL...High Rip Current Risk through late Friday night for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 9, 10:08 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
1008 PM CDT Thu May 9 2024

ALZ057-058-100400-
Butler AL-Crenshaw AL-
1008 PM CDT Thu May 9 2024

...STRONG WINDS FROM AN OUTFLOW BOUNDARY WILL IMPACT BUTLER AND
CRENSHAW COUNTIES THROUGH 1100 PM CDT...

At 1006 PM CDT, Doppler radar was tracking an outflow boundary
extending from Sprague to 6 miles southeast of Hayneville to 3 miles
southeast of Benton. Movement was south at 35 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Luverne, Brantley, Rutledge, Dozier, Glenwood, Petrey,
and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 8620 3144 8619 3146 8628 3153 8628
      3145 8640 3153 8640 3152 8653 3172 8686
      3196 8686 3196 8641 3204 8640 3205 8640
      3205 8630 3197 8630 3196 8619 3179 8620
      3176 8615 3162 8618 3157 8614
TIME...MOT...LOC 0306Z 347DEG 32KT 3214 8628 3214 8649 3228 8677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:08 PM CDTSpecial Weather StatementMOBButler, Crenshaw52 min
May 10, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBChoctaw45 min
May 10, 1:43 AM CDTSpecial Weather StatementMOBButler, Conecuh, Monroe, Wilcox47 min
May 10, 2:18 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw57 min
May 10, 2:24 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia51 min
May 10, 2:34 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBMobile41 min
May 10, 2:39 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Escambia, Mobile, Washington51 min
May 10, 2:42 AM CDTSpecial Weather StatementMOBWashington48 min
May 10, 2:50 AM CDTSpecial Marine WarningMOB55 min
May 10, 3:02 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBBaldwin, Mobile43 min
May 10, 3:17 AM CDTSpecial Marine WarningMOB88 min
May 10, 3:23 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Covington, Escambia52 min
May 10, 3:26 AM CDTSpecial Weather StatementMOBConecuh, Covington, Monroe64 min
May 10, 3:34 AM CDTSpecial Marine WarningMOB86 min
May 10, 3:39 AM CDTSevere Thunderstorm WarningMOBBaldwin51 min
May 10, 4:05 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBCovington, Escambia40 min
May 10, 4:06 AM CDTSpecial Marine WarningMOB84 min
May 10, 4:11 AM CDTSpecial Marine WarningMOB94 min
May 10, 8:44 AM CDTSpecial Marine WarningMOB91 min
May 10, 9:25 AM CDTSpecial Marine WarningMOB65 min
May 10, 9:32 AM CDTSpecial Weather StatementMOBMobile43 min
May 10, 10:07 AM CDTSpecial Marine WarningMOB83 min
May 10, 10:10 AM CDTSpecial Marine WarningMOB2 hr
May 10, 10:49 AM CDTSpecial Marine WarningMOB41 min
May 10, 12:08 PM CDTSpecial Marine WarningMOB67 min
May 10, 12:45 AM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne32 min
May 10, 1:41 AM CDTSpecial Weather StatementMOBGreene, Perry49 min
May 10, 1:50 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.